New Mexico, 2013Flash Flooding in New Mexico, September 15 to 17, 2013
September 15 to 17, 2013 · NWS EPZ · 3 events in 1 county or zone
A persistent area of high pressure over the Eastern United States setup a deep east to southeast flow off the Gulf of Mexico which provided plenty of moisture to Otero County. An upper trough remained in place through New Mexico which provided the lift for very heavy rains to occur over Otero County and especially the Sacramento Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent area of high pressure over the Eastern United States setup a deep east to southeast flow off the Gulf of Mexico which provided plenty of moisture to Otero County. An upper trough remained in place through New Mexico which provided the lift for very heavy rains to occur over Otero County and especially the Sacramento Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 15, 2:21 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 15, 2:21 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
321 PM MDT SUN SEP 15 2013
.SYNOPSIS...
A RIDGE OF HIGH PRESSURE FROM THE SOUTHEASTERN U.S. ACROSS NORTHERN
MEXICO WILL PERSIST THROUGH MOST OF THE WEEK AHEAD. FOR THE MOST
PART THIS SHOULD LIMIT THUNDERSTORM COVERAGE TO ISOLATED...AND
MAINLY OVER MOUNTAINS. SOME HEAVY RAINFALL IS STILL POSSIBLE TONIGHT
OVER THE UPPER GILA RIVER BASIN...RESULTING IN OCCASIONAL PERIODS OF
HIGH WATER LEVELS AND FLOODING ALONG THE GILA RIVER. SOME OF THE
MOISTURE FROM HURRICANE MAY MOVE ACROSS WEST TEXAS TUESDAY AND
WEDNESDAY FOR SOME ADDITIONAL THUNDERSTORM DEVELOPMENT. TEMPERATURES
WILL REMAIN NEAR NORMAL THROUGH THE WEEK AHEAD.
&&
.DISCUSSION...
MAIN LARGE SCALE WEATHER PATTERN OVER THE NEXT WEEK WILL BE TWO HIGH
PRESSURE CENTERS ALOFT...ONE OVER THE BAJA AND ONE OVER THE SE
U.S...WITH A RIDGE BETWEEN THE TWO HIGHS ACROSS NORTHERN MEXICO.
MODELS CONTINUE TO SHOW STANDING LONG WAVE TROUGH BETWEEN THE HIGHS
OVER WESTERN NEW MEXICO. THIS AREA RECEIVED HEAVY RAIN OVERNIGHT
THIS MORNING AS A SHORT WAVE TROUGH MOVED THROUGH THE AREA. 3-5
INCHES OF RAIN LIKELY FELL OVER PARTS OF THE EXTREME UPPER GILA
RIVER BASIN...WITH PW'S OF AROUND 1 INCH. MODELS SHOW PW'S BIT LESS
TONIGHT AROUND .8 - .9 INCHES. WITH TRAINING CELLS POSSIBLE WOULD
STILL GUESS 2-4 INCHES OF RAIN THROUGH MONDAY MORNING IS POSSIBLE IN
THIS AREA. WILL ISSUE FLASH FLOOD WARNING HERE SHORTLY FROM GILA
UPSTREAM. WILL HAVE TO WATCH DOWN STREAM GAGES BEHAVIOR FOR POSSIBLE
FLASH FLOOD WARNINGS FURTHER DOWN STREAM TONIGHT.
REST OF THE WEEK IS DRIVEN BY THE POSITION OF THE HIGH PRESSURE
RIDGE. BY MONDAY NIGHT AND TUESDAY THE RIDGE DRIFTS SLIGHTLY NORTH
AND ALLOWS STANDING LONG WAVE TROUGH TO DAMPEN OUT...ENDING HEAVY
RAIN POTENTIAL OVER THE NW CWA. MODELS CONTINUE TO SHOW SOME
MOISTURE FROM HURRICANE INGRID DRIFTING UP OVER WEST TEXAS MONDAY
NIGHT AND TUESDAY BUT NONE OF THEM PLAY UP MUCH INCREASE IN POPS.
LOOKS LIKE EAST PACIFIC HIGH SHIFTS FAR ENOUGH EAST TO INTRODUCE
WEST/NORTHWEST FLOW AND KEEP THE BULK OF THIS MOISTURE EAST OF THE
CWA. DID INCREASE CLOUDS AND POPS A BIT BUT FOR NOW DOES NOT LOOK TO
HAVE A SIGNIFICANT IMPACT ON OUR FORECAST AREA.
LONGER TERM MODELS SHOWING UPPER HIGH CONSOLIDATING OVER SOUTH
TEXAS/NORTHEASTERN MEXICO TOWARDS NEXT WEEK. THIS SHOULD LIMIT AREA
THUNDERSTORM ACTIVITY TO ISOLATED MOUNTAIN STORMS.
&&
.AVIATION...VALID 16/00Z-17/00Z...
MOSTLY VFR THROUGH THE PERIOD. THERE WILL BE ISOLATED SCATTERED
SHOWERS AND THUNDERSTORMS MAINLY OVER THE SACRAMENTO MTNS AND IN THE
GILA REGION TIL 06Z WITH ISOLATED ACTIVITY OVER THE REST OF THE
AREA. MONDAY AFTN/EVE EXPECT P6SM FEW-SCT120 SCT-BKN200 WITH AREAS
OF MVFR TO IFR VCNTY THUNDERSTORMS.
&&
.FIRE WEATHER...
SOME DRYING IS OCCURRING ACROSS THE REGION AS THE SUBTROPICAL
MOISTURE PLUME FROM MEXICO HAS BEEN CUT OFF TEMPORARILY. HOWEVER
ENOUGH LOW LEVEL MOISTURE REMAINS FOR ISOLATED TO SCATTERED STORMS
TO DEVELOP AGAIN ACROSS THE FIRE WEATHER ZONES TODAY AND MONDAY.
FORECAST MODELS BRING IN SOME ADDITIONAL TROPICAL MOISTURE FROM THE
SOUTH LATER MONDAY AND TUESDAY WHICH WILL CONTINUE TO FUEL ISOLATED
TO SCATTERED SHOWERS AND STORMS INTO THE WEEKEND. MIN RH VALUES WILL
RUN FROM 30% TO 40% LOWLANDS AND 40% TO 55% HIGHLANDS SUNDAY AND
MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 68 88 69 87 67 / 10 20 10 20 10
SIERRA BLANCA 62 88 63 87 61 / 10 20 10 20 10
LAS CRUCES 63 86 64 85 62 / 10 10 10 20 10
ALAMOGORDO 65 89 66 88 64 / 20 20 10 20 10
CLOUDCROFT 47 65 49 64 47 / 20 30 20 30 30
TRUTH OR CONSEQUENCES 61 86 62 85 60 / 20 10 10 20 10
SILVER CITY 59 80 61 79 59 / 20 20 20 20 10
DEMING 62 86 63 85 61 / 10 10 10 10 10
LORDSBURG 63 87 64 86 62 / 20 10 10 10 0
WEST EL PASO METRO 68 88 69 87 67 / 10 20 10 20 10
DELL CITY 62 88 63 87 61 / 10 20 10 20 10
FORT HANCOCK 66 91 67 90 65 / 10 20 10 20 10
LOMA LINDA 62 86 64 85 62 / 20 20 10 20 10
FABENS 68 88 69 87 67 / 10 20 10 20 10
SANTA TERESA 65 87 66 86 64 / 10 10 10 20 10
WHITE SANDS HQ 64 86 65 85 63 / 10 20 10 20 10
JORNADA RANGE 62 86 63 85 61 / 20 10 10 20 10
HATCH 62 83 63 82 61 / 20 10 10 10 10
COLUMBUS 65 86 66 85 64 / 10 10 10 10 10
OROGRANDE 66 88 67 87 65 / 10 20 10 20 10
MAYHILL 52 72 54 71 52 / 20 30 20 30 20
MESCALERO 52 76 54 75 52 / 20 30 20 30 30
TIMBERON 50 75 52 74 50 / 20 30 20 30 30
WINSTON 52 77 53 76 50 / 30 20 20 20 10
HILLSBORO 58 84 60 83 58 / 20 10 10 20 10
SPACEPORT 61 85 62 84 60 / 20 10 10 10 10
LAKE ROBERTS 55 80 58 79 54 / 30 20 20 20 10
HURLEY 58 82 60 81 58 / 20 10 20 20 10
CLIFF 53 83 56 82 54 / 50 20 20 20 10
MULE CREEK 51 85 53 84 51 / 20 20 20 10 10
FAYWOOD 59 83 61 82 59 / 20 10 20 20 10
ANIMAS 63 87 64 86 62 / 20 10 10 10 0
HACHITA 61 85 62 84 60 / 10 10 10 10 10
ANTELOPE WELLS 59 85 60 84 58 / 10 10 10 10 10
CLOVERDALE 58 85 60 84 58 / 20 10 20 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
HEFNER/NOVLAN
Hazardous weather outlook, Sep 15, 10:24 AM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1124 AM MDT SUN SEP 15 2013
NMZ401-404-161730-
UPPER GILA RIVER VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
1124 AM MDT SUN SEP 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
...FLASH FLOOD WARNING LIKELY TO REMAIN IN EFFECT THROUGH
TONIGHT...
HEAVY RAINFALL LAST NIGHT IN THE UPPER GILA RIVER BASIN HAS LED TO
SIGNIFICANT RISES ALONG THE ENTIRE STRETCH OF THE GILA RIVER
THROUGH NEW MEXICO. ADDITIONAL MODERATE TO HEAVY RAINFALL IS
EXPECTED TONIGHT OVER THE UPPER GILA RIVER BASIN AND
WHITEWATER/BALDY BURN SCAR...LEADING TO POTENTIAL FLOODING AND
MASSIVE DEBRIS FLOW AGAIN ON MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED THUNDERSTORMS POSSIBLE EACH DAY...BUT NO WIDESPREAD HEAVY
RAINFALL EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ANY SPOTTER INFORMATION ALONG THE GILA RIVER WOULD BE GREATLY
APPRECIATED.
NMZ402-403-405>417-TXZ418>424-161730-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1124 AM MDT SUN SEP 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS...MOSTLY OVER MOUNTAIN AREAS. BRIEF HEAVY
RAINFALL POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED THUNDERSTORMS POSSIBLE EACH DAY...MOSTLY OVER MOUNTAINS
IN THE AFTERNOONS AND ALL AREAS IN THE EVENINGS.
.SPOTTER INFORMATION STATEMENT...
HEFNER
In the hours before
Special weather statement, Sep 15, 12:32 PM MST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
132 PM MDT SUN SEP 15 2013
NMZ415-416-152015-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-SACRAMENTO
MOUNTAINS ABOVE 7500 FEET NM-
132 PM MDT SUN SEP 15 2013
...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY THROUGH 215
PM MDT...
AT 120 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF RUIDOSO...MOVING
NORTHEAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHERN OTERO COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
FAUSETT
Flash Flood, Otero
- When
- September 15, 3:41 PM MST to 9:00 PM MST
- Where
- Otero County, 2.05 mi NNW of Wooten to 10.16 mi S of Mountain Park
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.997, -105.796
Highway 244 was closed near Silver Lake with 5 to 6 feet of water over the road. In addition, US Highway 82 and Highway 130 were also closed around Cloudcroft. A couple of bridges in area canyons were also washed out. The flood waters pushed over utility poles and trees as well as damaged some buildings. One rain gauge in Sixteen Springs Canyon measured more than 7 inches of rain in 4 hours.
Flash Flood, Otero
- When
- September 16, 5:55 PM MST to 7:00 PM MST
- Where
- Otero County, 1.52 mi SE of La Luz to 2.21 mi ESE of (Alm)wh Sands/Alamag
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.964, -105.932
Serious flooding was reported in downtown Alamogordo. Street flooding was also reported in Boles Acres. Highway 82 out of Alamogordo was also flooded.
Flash Flood, Otero
- When
- September 17, 1:49 PM MST to 6:00 PM MST
- Where
- Otero County, 5.34 mi ENE of Cloudcroft to 11.43 mi ESE of Cloudcroft
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.003, -105.647
Flooding with necessary evacuations occurred around Sixteen Springs and Walker Canyon. Spotter reports of 2 inches of rain in an hour with County Road 10 washed out east of Sixteen Springs.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Colorado, September 15 to 21, 2013$47 million · 4 events
- Flash Flooding in Colorado, September 15, 20131 death · 3 events
- Flash Flooding and Flooding in New Mexico, September 15 to 18, 2013$1.0 million · 9 events
- Dust Storm and Damaging Winds in Washington, September 15, 20131 injured · 52 kt wind · 15 events
- Lightning Strike in Oregon, September 15, 2013$28,000 · 1 event
- Hail and Damaging Winds in Oregon, September 15, 20131 in hail · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 201354 kt wind · 14 events
- Damaging Winds in Washington, September 15, 201367 kt wind · 14 events
- Hail and Damaging Wind in Kansas, September 15, 2013$7,000 · 1.75 in hail · 7 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, September 15, 201351 kt wind · 6 events
- Damaging Winds and Lightning Strike in Florida, September 15, 2013$9,000 · 50 kt wind · 4 events
- Damaging Winds in Idaho, September 15, 201353 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476958, 476959, 476960.